Ramipril and Furosemide - update! - British Heart Fou...

British Heart Foundation

28,506 members18,695 posts

Ramipril and Furosemide - update!

Costalot profile image

Hi - I was diagnosed with heart failure on Monday. This understandably has knocked me for six! I'm 61 never taken any tablets for anything. Blood pressure is normal.

I've been prescribed 2.5 mg of Ramipril which I've been told to take at night.

Every morning I've been sick and today had the added joy of a bad tummy 😩.

Is this normal? or could it be the furosemide? I would be really grateful for any guidance. Thanks

UPDATE...June 2021

I've just realised my previous post is still on here!

The doctors totally misdiagnosed me...I was found to have Ovarian Cancer. The bloating/sickness/bowel problems are common signs of OC - who knew? Well obviously not the A&E doctor's. Took 3 visits for them to spot my stage 4 cancer.

Anyway I've had chemo/surgery etc and so far so good.

BTW... nothing wrong with my heart. Phew! There was me worried that I had something serious!

16 Replies

I'm sorry for your sad news Costalot.

All medical matters, including matters pertaining to medicine, need to be discussed with a health professional.

Costalot profile image
Costalot in reply to Concerned

Hi Concerned - yes I know but I'm going away tomorrow ( told I'd be ok and to go) just wondered if it was a common side effect. x

Always go by a good interventional cardiologist advice. Ramipril is an ACE inhibitor which is responsible for widening your blood vessels, lower the blood pressure. At times it is also given to prevent the onset of heart failure. Furosemide is a diuretic used to remove the excess fluid retention just like swelling of abdomen, swelling of ankles/ foot, shortness of breadth while lying down due to fluid accumulation etc. For a bad tummy use pantorozole with a approval of doctor.

If heart failure is confirmed by a lower ejection fraction, please follow life style changes such as absolute salt restriction, fluid intake restriction if necessary as per your doctor's advice. Say no to smoking & alcohol if prevailing. You may in due course feel more tired, have constipation But kindly believe restrictions, if any that onsets on you will be temporary provided we continue the medications, attend the regular follow ups. Try to be as active as you can and prepare an exercise regimen AS ADVISED BY YOUR DOCTOR. Don't either under do or over do. Research says it is exercise which can strengthen our hearts and improve quality of life as well as postponing the progression of the disease. Fort if the heart failure is in the initial stages it can be reversed completely or if otherwise also we can lead a normal life with long survival with the medications and life style changes. Minimum 8 hrs sleep is a must, be stress free & I assure you this is very much manageable to have a very normal living. All the best

Costalot profile image
Costalot in reply to Vivi2711

Thank you for your reply. I'm not a smoker or a big drinker (glass of wine at Christmas 🤔) Do a physically demanding job/my grandchildren and my garden.

Your last couple of paragraphs have made me feel so much better. Thank you.

Hi. My husband has heart failure and initially we felt completely overwhelmed with the implications of it. Try not to focus on the word failure, instead consider its more a case of your heart isn't pumping too good & needs a bit of help. Vivi2711 has given you some good advice & life expectancy can be near normal with correct care & medication. There is a lot of support out there for your condition, have you been referred to a heart nurse? If not ask for a referral, though not every area has them. Have you been offered rehabilitation? If not, again ask for referral. Have you been given a care plan? NICE guidelines are you should have one, so speak to your cardiologist/nurse/GP. Do you know what your EF is? And has an ICD been mentioned to you, ICD's are dependent on your EF rate I believe. There is a fantastic charity called Pumping Marvellous which is patient led heart failure foundation charity and I highly recommend you look them up for info, advice, support. Please don't use Google as the info is usually out of date or is just not applicable to you. Pumping marvellous also has a closed Facebook group for people with HF, their family & carers which is a great place for support, advice or somewhere to vent, it's helped me considerably. Please feel free to contact me if I can help you any further, I can vividly remember how my husband & myself felt when first given this diagnosis.

Lezzers profile image
Lezzers in reply to Lezzers

Ps: do you know what caused your heart failure?

Costalot profile image
Costalot in reply to Lezzers

Hi... thank you for all that information. I'm waiting for appointments with the cardiac team and for an echocardiogram. So it's very early days as I was only told on Monday.

They don't know what has caused this.

With all the help I'm getting I'll be going in with a list of questions. Once again thank you x

Lezzers profile image
Lezzers in reply to Costalot

The echo will tell you what your EF is & if an ICD is an option. If your HF was caused by a virus, there is a chance it can be cured, my husbands nurse told us that a small number of people have been cured but it's dependent on the cause. Do ask if it's possible that a virus was the culprit. Good luck, my husband was diagnosed in 2012 but has had a heart condition since 1997. It is scary to be told this but once your meds have ve been optimised you can lead a fairly normal life. If theres anything I can help you with I'll be happy to do so x

Costalot profile image
Costalot in reply to Costalot

I've just requested to join Pumping Marvellous.

Lezzers profile image
Lezzers in reply to Costalot

Look forward to seeing you there. Its a marvellous group x

Hello Costalot, you’ve received some wise replies, and I just wanted to let you know that you aren’t alone in experiencing this Ramipril side effect. I have tried it on two separate occasions a few years apart, the second time to appease my renal consultant, but each time it made me feel very nauseous and put me off my food. You do need medical advice - perhaps a different Ace Inhibitor might be suitable for you. Good luck!

Ramipril made me have a cough. Look at side effects of meds. Get them changed if necessary

Agree with the other posts. And see your GP or practic pharmacist tomorrow & ask for another ace inhibitor. There are others which may not have the same side effects.

I've been taking furuzamide for a number of years due to fluid retention and I don't have a problem with them, I also took ramipril for a couple of months and was troubled by bloating and pain in my tummy, you should consult your gp as he will be able to try another med that might suit you better

I've been on furosemide for about 10 years with no problems unless the chemist changed the brand. If he did I was nauseous and felt rotten. Something t o do with preservatives but not the main ingredient. There are two brands I can take with no problems. You need to discuss this more with your GP. Ramipril wasn't good for me but not the problems you have. I'm now on Candesartan which is fine.

Hi, I developed the Rampiril cough, apparantly a well known side effect but I haven’t heard of any causing bloating etc but we are all different. Speak to your GP. My meds were changed and I have felt a lot better since. Rampiril and the proton pump inhibitor have gone and been replaced with others more to my bodies liking x

You may also like...